Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 182, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2015, 6:12 PM MDT for 4 counties in South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2015, 6:12 PM MDT (00:12 UTC)
- Expired
- Aug 8, 2015, 7:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Potter County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
577
WUUS53 KABR 090012
SVRABR
SDC041-107-117-119-090100-
/O.NEW.KABR.SV.W.0182.150809T0012Z-150809T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT SAT AUG 8 2015
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 800 PM CDT/700 PM MDT/
* AT 712 PM CDT /612 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
SOUTHERN LAKE OAHE...OR 26 MILES WEST OF ONIDA...MOVING NORTH AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BUSH'S LANDING AROUND 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4464 10053 4469 10072 4515 10066 4496 10030
TIME...MOT...LOC 0012Z 193DEG 27KT 4474 10060
HAIL...1.00IN
WIND...60MPH
$$
TDK2 follow-up statements
379
WWUS53 KABR 090038
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
738 PM CDT SAT AUG 8 2015
SDC117-090047-
/O.CAN.KABR.SV.W.0182.000000T0000Z-150809T0100Z/
STANLEY SD-
738 PM CDT SAT AUG 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STANLEY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4477 10044 4484 10070 4515 10066 4496 10030
TIME...MOT...LOC 0037Z 193DEG 27KT 4493 10054
$$
SDC041-107-119-090100-
/O.CON.KABR.SV.W.0182.000000T0000Z-150809T0100Z/
DEWEY SD-SULLY SD-POTTER SD-
738 PM CDT SAT AUG 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
CDT/700 PM MDT/ FOR SOUTHEASTERN DEWEY...NORTHWESTERN SULLY AND
SOUTHWESTERN POTTER COUNTIES...
AT 737 PM CDT /637 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 9
MILES SOUTH OF LAKE OAHE...OR 27 MILES NORTHWEST OF ONIDA...MOVING
NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN DEWEY...NORTHWESTERN SULLY AND SOUTHWESTERN POTTER
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4477 10044 4484 10070 4515 10066 4496 10030
TIME...MOT...LOC 0037Z 193DEG 27KT 4493 10054
HAIL...1.00IN
WIND...60MPH
$$
TDK228
WWUS53 KABR 090100
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
800 PM CDT SAT AUG 8 2015
SDC041-107-119-090110-
/O.EXP.KABR.SV.W.0182.000000T0000Z-150809T0100Z/
DEWEY SD-SULLY SD-POTTER SD-
800 PM CDT SAT AUG 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEWEY...
NORTHWESTERN SULLY AND SOUTHWESTERN POTTER COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4477 10044 4484 10070 4515 10066 4496 10030
TIME...MOT...LOC 0059Z 193DEG 27KT 4493 10054
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:18 PM MDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 8, 2:18 PM MDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 318 PM CDT SAT AUG 8 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY AFTERNOON) ISSUED AT 317 PM CDT SAT AUG 8 2015 STALLED/WASHED OUT FRONT RUNS ACROSS THE CWA FROM EAST TO WEST. NAM INDICATES WE SHOULD BE CLOSE TO THE CONVECTIVE TEMPERATURE...WITH UPWARDS OF 2000 J/KG CAPE AND 30 TO 40KT 0-6KT MAINLY UNIDIRECTIONAL SHEAR AT KATY. WE LACK UPPER SUPPORT THOUGH...AND THAT IS LIKELY WHY A CAMS ARE MAINLY DRY WITH A FEW ISOLATED/WEAK CELLS DEPICTED ALONG THE FRONT...ALONG AND EAST OF THE COTEAU. MAIN FOCUS IS ON THE WAVE MOVING ACROSS THE ROCKIES THIS AFTERNOON...EJECTING INTO THE DAKOTAS THIS EVENING/OVERNIGHT...DRIFTING ACROSS THE FORECAST AREA SUNDAY...AND FINALLY HEADING SOUTHEAST SUNDAY NIGHT AS IT ROUNDS THE RIDGE AND IS INTEGRATED INTO NORTHWEST FLOW. CAMS ALL SUGGEST SOME FORM OF MCS MOVING ACROSS THE CWA LATE THIS EVENING/OVERNIGHT...AND WHILE THERE IS LITTLE EVIDENCE FOR LOW LEVEL JET SUPPORT...THE LEFT EXIT REGION OF A 70KT JET MAY BE SUFFICIENT TO SUPPORT THIS OUTCOME. REMNANT CONVECTION WILL CONTINUE INTO THE MORNING HOURS AND CONVECTIVE DEBRIS MAY LIMIT INSTABILITY SUNDAY. IS THIS IS NOT THE CASE...THEN WE COULD SEE A PERIOD IN THE EARLY AFTERNOON WITH CONVECTIVE DEVELOPMENT BEFORE STORMS SINK SOUTHEAST AND OUT OF THE CWA. MLCAPE VALUES ARE AGAIN AROUND 2000J/KG...ALTHOUGH 0-6KM SHEAR IS CLOSER TO 40 TO 50KTS...ALONG WITH MORE DIRECTIONAL SHEAR. COOLER AIR FOLLOWS FOR MONDAY AM...ALTHOUGH A FEW SHOWERS MAY STRAGGLE OVER THE CWA AS THE UPPER WAVE IS SLOW MOVING. HIGH PRESSURE DOMINATES THE REST OF THE PERIOD. .LONG TERM...(MONDAY EVENING THROUGH SATURDAY) ISSUED AT 317 PM CDT SAT AUG 8 2015 VERY GOOD AGREEMENT WITH THE MODELS DURING THE LONG TERM WITH THE UPPER LEVEL FLOW PATTERN. THE PERIOD BEGINS WITH A LARGE UPPER LEVEL HIGH PRESSURE AREA OVER THE SOUTHERN US WITH A RIDGE AXIS EXTENDING NORTHWARD INTO CANADA AND A LARGE UPPER LEVEL LOW PRESSURE AREA OFF THE WEST COAST. THIS HIGH PRESSURE AREA AND RIDGE WILL MOVE VERY LITTLE THROUGH THE WEEK WITH SOME BUILDING HEIGHTS/WARMER AIR PUSHING INTO OUR REGION. WITH GENERAL SUBSIDENCE OVER OUR REGION...SKIES SHOULD BE MOSTLY CLEAR/MOSTLY SUNNY WITH ABOVE NORMAL TEMPERATURES MAINLY IN THE MID 80S TO THE LOWER 90S. THE MODELS SHOW THE UPPER LOW PRESSURE AREA OFF THE WEST COAST LIFTING NORTHEAST...OPENING UP AND WEAKENING AS IT MOVES INTO SOUTHERN CANADA LATE IN THE PERIOD. THIS WILL KNOCK THE RIDGE DOWN OVER OUR REGION ALONG WITH BRINGING A SURFACE FRONT IN FROM THE WEST FRIDAY NIGHT AND SATURDAY BRINGING BACK SOME CHANCES OF SHOWERS AND STORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1245 PM CDT SAT AUG 8 2015 A WEAK SURFACE FRONTAL BOUNDARY EXTENDING SOUTHWEST TO NORTHEAST ACROSS THE REGION WILL HAVE MAINLY MID AND HIGH LEVEL CLOUDS OVERRUNNING IT THROUGH THE AFTERNOON AND NIGHT ALONG WITH A FEW HIGH BASED SHOWERS AND STORMS. AN UPPER LEVEL SHORT WAVE TROUGH MOVING IN FROM WEST THIS EVENING THROUGH SUNDAY MORNING WILL BRING IN BETTER CHANCES OF SHOWERS/STORMS WHICH MAY AFFECT ALL TAF LOCATIONS. DID NOT PUT ANY SHOWERS AND STORMS IN THE TAFS AT THIS TIME. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...MOHR AVIATION...MOHR
Hazardous weather outlook, Aug 8, 3:20 AM MDT, 14 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM CDT SAT AUG 8 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 420 AM CDT SAT AUG 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY ALONG AND EAST OF A LINE FROM SISSETON TO CLARK. SEVERE STORMS ARE NOT EXPECTED. ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY FOR LOCATIONS WEST OF THE JAMES RIVER VALLEY. SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE OF SUNDAY. SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SD
In the hours before
Special weather statement, Aug 8, 4:31 PM MDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 431 PM MDT SAT AUG 8 2015 SDZ033-082300- STANLEY SD- 431 PM MDT SAT AUG 8 2015 ...SPECIAL WEATHER STATEMENT... AT 431 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HAYES...OR 30 MILES WEST OF FORT PIERRE...MOVING NORTH AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BUNKER...BROWN CHURCH...SANSARC AND HAYES. LAT...LON 4418 10089 4423 10113 4459 10103 4437 10068 TIME...MOT...LOC 2231Z 198DEG 26KT 4428 10098 TDK
Local storm report, Aug 8, 5:19 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT SAT AUG 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 6 E HAYES 44.37N 100.90W
08/08/2015 E60 MPH STANLEY SD CO-OP OBSERVER
DIME HAIL. BRANCHES BROKEN OFF TREES AND SHINGLES BLOWN
OFF HOUSE.
&&
EVENT NUMBER ABR1500753
KGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:08 PM MDT | Special Weather Statement | ABR | Potter | 52 min |
| Aug 8, 7:23 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 52 min |
| Aug 8, 8:19 PM MDT | Severe Thunderstorm Warning | ABR | Jones | 56 min |
| Aug 8, 11:38 PM MDT | Special Weather Statement | ABR | Dewey, Walworth | 67 min |
| Aug 8, 11:42 PM MDT | Special Weather Statement | ABR | Jones | 33 min |
| Aug 9, 1:38 AM MDT | Special Weather Statement | ABR | Brule | 37 min |
| Aug 9, 2:08 AM MDT | Special Weather Statement | ABR | Edmunds, Faulk | 52 min |
| Aug 9, 2:59 AM MDT | Special Weather Statement | ABR | Edmunds | 61 min |
| Aug 9, 4:17 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Day | 24 min |
| Aug 9, 6:31 AM MDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant | 21 min |
| Aug 9, 12:00 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 45 min |
| Aug 9, 1:20 PM MDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 40 min |
| Aug 9, 1:36 PM MDT | Severe Thunderstorm Warning | ABR | Buffalo | 39 min |
| Aug 9, 1:52 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter | 38 min |
| Aug 9, 2:29 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 46 min |
| Aug 9, 3:01 PM MDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 44 min |
| Aug 9, 3:47 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 43 min |
| Aug 9, 4:30 PM MDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin, Spink | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.